Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 118, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2002, 5:04 PM CDT for Jackson County, Overton County, Putnam County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2002, 5:04 PM CDT (22:04 UTC)
- Expired
- May 17, 2002, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Jackson County, TN, Overton County, TN, Putnam County, TN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 172204 SVRBNA TNC087-133-141-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN TENNESSEE OVERTON COUNTY IN TENNESSEE PUTNAM COUNTY IN TENNESSEE * UNTIL 600 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF COOKEVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALGOOD AROUND 510 PM CDT LIVINGSTON AROUND 545 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE AND DAMAGING WINDS. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. $$ BOYD LAT...LON 3628 8578 3613 8560 3625 8516 3646 8534
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:25 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 17, 2:25 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT FRI MAY 17 2002 MID AFTERNOON SURFACE MAP SHOWS COLD FRONT ALONG OHIO VALLEY...THEN DROPPING ACROSS AR INTO NORTH TX. MOVEMENT HAS BEEN SLOWER THAN WE EXPECTED YESTERDAY. LOW PRESSURE OVER AR WILL SLIDE NORTHEAST TO EAST KY BY LATE EVENING. THIS WILL ACCELERATE THE FRONT ACROSS OUR FORECAST AREA THIS EVENING. ESTIMATED FRONTAL PASSAGE FOR CKV AROUND 00Z...BNA AROUND 02Z...AND CSV AND TULLAHOMA BY MIDNIGHT. BANDS OF THUNDERSTORMS AHEAD OF FRONT WILL CONTAIN SOME HEAVY RAINFALL... GUSTY WINDS AND HAIL. IN FACT SEVERAL HAIL REPORTS HAVE ALREADY BEEN RECEIVED. STILL HAVE A FLOOD WATCH FOR NORTHWEST COUNTIES UNTIL MIDNIGHT. IT APPEARS THAT THE HEAVIEST RAIN WILL BE OUT OF THAT AREA EARLY THIS EVENING. DO NOT WANT TO TINKER WITH FFA FOR NOW WHILE SOME HEAVY RAINFALL STILL OCCURRING. FFA MAY BE DROPPED AT LAST MINUTE BEFORE ZONE ISSUANCE...BUT MORE LIKELY EVENING SHIFT WILL DO AN EARLY CANCELLATION. ISOLATED FLOODING POSSIBLE REST OF FORECAST AREA WITH HEAVY THUNDERSTORMS...GENERALLY ISOLATED URBAN AND SMALL STREAM PROBLEMS. TRAINING WAS A PROBLEM IN NORTHWEST COUNTIES AND ESPECIALLY WEST KENTUCKY EARLY MORNING...BUT TRAINING WILL NOT BE AS MUCH OF A PROBLEM THIS EVENING WITH ACCELERATING WEATHER SYSTEM. MODELS AGREE WITH BRINGING SIGNIFICANTLY COOLER CONDITIONS THIS WEEKEND. DEEP MID AND UPPER LEVEL TROUGH OVER THE EASTERN STATES WILL PROVIDE WELL BELOW NORMAL TEMPERATURES. SOME WEAK DISTURBANCES AND POCKETS OF MOISTURE INDICATED BY THE AVN MODEL SUGGEST THE POSSIBILITY FOR A FEW PERIODS OF CLOUDS OVER THE NEXT FEW DAYS. MOS NUMBERS GIVE AROUND 42 FOR BNA SATURDAY NIGHT. SINCE THIS IS MORE THAN 15 BELOW NORMAL WILL GO WITH COLD WORDING IN ZONE FORECAST. THROUGH THE REST OF THE FORECAST PERIOD...A LARGE SURFACE HIGH FROM CANADA WILL SLIDE ACROSS THE MIDWEST TO THE MID ATLANTIC REGION BY MIDWEEK. THIS SPRAWLING HIGH WILL GIVE US FAIR WEATHER WITH A GRADUAL AND VERY PLEASANT WARMING TREND THROUGH NEXT WEEK. PRELIMS... BNA BU 050/064 043/065 044 +000 CSV BU 050/059 038/062 040 +-00 .BNA...FLOOD WATCH UNTIL MIDNIGHT NORTHWEST MID TN. SH
In the hours before
Local storm report, May 17, 2:02 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
202 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 3SE NASHVILLE TN .75 INCH HAIL
05/17/02 DAVIDSON JLMLocal storm report, May 17, 2:08 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
208 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM 5W CELINA TN 2.00 INCH HAIL
05/17/02 CLAY JLMSpecial weather statement, May 17, 3:59 PM CDT, 1 hour 5 minutes before
TNZ005-006-022>025-172130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 359 PM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH CANCELED FOR PART OF NORTHWEST MIDDLE TENNESSEE... SEVERE THUNDERSTORM WATCH NUMBER 312 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHWEST MIDDLE TENNESSEE... BENTON...HOUSTON...HUMPHREYS...STEWART...MONTGOMERY...AND DICKSON. THE WATCH REMAINS IN EFFECT UNTIL 600 PM FOR THE REST OF MIDDLE TENNESSEE. 13
Local storm report, May 17, 5:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
500 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 1S CENTERVILLE TN BARN/TRAILERS DESTROYED
05/17/02 HICKMAN
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:20 AM CDT | Flash Flood Warning | OHX | Stewart | 3 hr |
| May 17, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 34 min |
| May 17, 1:51 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Overton, Pickett | 39 min |
| May 17, 2:48 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 27 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Overton, Pickett | 44 min |
| May 17, 4:32 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 58 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.